Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 7, 2000, 6:41 PM CST for Codington County, Hamlin County, South Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 6:41 PM CST (00:41 UTC)
- Expired
- Mar 7, 2000, 7:45 PM CST
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 7:08 PM CST | Hail 0.75 | Hayti, SD | |
| Mar 7, 7:15 PM CST | Hail 0.75 | Watertown, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 080043 SVRABR SDC029-057-080145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 641 PM CST TUE MAR 7 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CODINGTON COUNTY IN SOUTH DAKOTA... HAMLIN COUNTY IN SOUTH DAKOTA... * UNTIL 745 PM CST. * AT 641 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CASTLEWOOD...OR ABOUT 11 MILES SOUTH OF WATERTOWN...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR THOMAS AROUND 650 PM CST... NEAR GROVER AROUND 700 PM CST... NEAR WATERTOWN AROUND 715 PM CST... AT 641 PM CST THE PUBLIC REPORTED NICKLE SIZED HAIL IN HAYTI REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. $$ LAT...LON 4471 9726 4470 9700 4501 9695 4500 9724 & BINAU NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:00 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 7, 4:00 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CST TUE MAR 7 2000
ALL MDLS COMING TOGETHER ON THE LOCATION AND STRENGTH OF LOW
PRESSURE MOVING ACROSS THE CENTRAL PLAINS THROUGH WED NIGHT.
ABUNDANT MOISTURE AND INSTABILITY MOVING RAPIDLY NORTH ON THE LLJ
AND INTERACTING WITH BOUNDARY EXTENDING FROM SC TO NE SD WILL
CONTINUE TO SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THROUGH
TONIGHT. TEMPERATURES TONIGHT WILL ONLY FALL OFF A FEW DEGREES BY
MORNING WITH HIGH DWPTS MOVING IN AND CLOUD COVER. AS THE SFC LOW
DEEPENS...E TO NE WINDS ACROSS THE AREA WILL INCREASE BY MORNING. ON
WED...WIDESPREAD RAIN WILL OCCUR ACROSS THE CWA. MDL QPFS ARE ALL
CLOSE AND PUT OUT MORE THAN AN INCH OF RAIN MANY AREAS. MDLS SHOW
THE WINDS INCREASING EVEN MORE DURING THE DAY...WED. IT SHOULD
BECOME VERY WINDY ACROSS THE ENTIRE CWA BY LATE AFTN. ALONG WITH THE
INCREASE IN WINDS WILL COME THE SOUTHWARD ADVANCING COLD AIR...
CHANGING THE RAIN TO SNOW AROUND NOON ACROSS C AND NC SD AND BY LATE
AFTN/EARLY EVENING NE SD AND WC MN. THE SNOW COULD BE HEAVY ACROSS C
AND NC SD WED AFTN. THEREFORE...WILL CONTINUE WITH THE WINTER STORM
WATCH FOR WED AFTN AND NIGHT. FOR FAR NE SD AND WC MN...EAST OF ABR
...THE RAIN WILL CHANGE OVER TO SNOW IN THE EVENING. THE MDLS SHOW
THE LOW WEAKENING AS IT MOVES EAST NORTHEAST. THEREFORE...FAR NE SD
AND WC MN SHOULD NOT RECEIVE ANY HEAVY SNOW. NEVERTHELESS...IT WILL
BECOME VERY WINDY AND COLD LATE WED AFTN AND NIGHT. THE SNOW WILL
END FROM W TO E THROUGH LATE WED NIGHT WITH THE STRONG WINDS STAYING
UP.
ON THURSDAY...MDLS SHOW HIGH PRESSURE BUILDING INTO THE CWA...WITH A
TIGHT SFC PRES GRADIENT REMAINING AND DRIER AIR MOVING IN.
THEREFORE...THE WINDS WILL CONTINUE STRONG ON THURSDAY WITH
DECREASING CLOUDS. TEMPS WILL BE WELL BELOW NORMAL...ESPECIALLY OVER
THE SNOW COVERED AREA. WENT HIGHER THAN THE FAN AND FWC ON POPS
THROUGH THE ENTIRE FORECAST AND NEAR FAN ON TEMPS.
...EXTENDED DISCUSSION...
MODELS ARE NOT IN REAL GOOD AGREEMENT...MRF AND NOGAPS ARE FAIRLY
CLOSE. ECMWF IS VERY DIFFERENT THAN THOSE TWO. THIS CAUSES QUITE A
BIT OF UNCERTAINTY WITH THIS EXTENDED...BUT WILL GENERALLY FOLLOW A
BLEND OF THE MRF AND NOGAPS. THE CWA WILL REMAIN UNDER THE INFLUENCE
OF HIGH PRESSURE TO THE NORTHEAST ON FRIDAY AS A WEAK UPPER WAVE
MOVES JUST SOUTH OF THE STATE. H85 TEMPS WILL BE ON THE RISE...BUT
CLOUD COVER WILL LIKELY KEEP SFC TEMPS FROM RISING TOO MUCH. A
SURFACE TROUGH DEVELOPS OVER THE WESTERN PLAINS ON SATURDAY ALONG
WITH UPPER RIDGING. EXPECT TEMPS TO BE A BIT WARMER WITH NOT AS MUCH
MOISTURE AROUND AND H85 TEMPS AND THICKNESSES CONTINUING TO RISE.
MRF AND NOGAPS SHOW A SURFACE LOW AND UPPER LOW MOVING INTO THE
PLAINS ON SUNDAY...BUT DIFFER IN POSITION AND STRENGTH. BOTH DO
INDICATE SOME PRECIPITATION DURING THE DAY WITH UPPER LEVEL RIDGING
DEVELOPING AGAIN BY EVENING. TEMPS AND THICKNESSES FALL DURING THE
DAY...WILL INTRODUCE A CHANCE OF SNOW SUNDAY AND LEAVE THE REST OF
THE FORECAST DRY.
.ABR...WINTER STORM WATCH...WED AFTN AND WED NIGHT...C AND NC SD
INTO NE SD TO ABR/REDFIELD LINE
MOHR/PARKINIn the hours before
Local storm report, Mar 7, 6:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
610 PM CST TUE MAR 7 2000
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM MURDO SD .75 INCH HAIL
03/7/00 JONES HAIL FELL FOR
APPROXIMATELY 10 MINUTES
AND COMPLETELY COVERED
THE GROUND
ALPLocal storm report, Mar 7, 6:15 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
615 PM CST TUE MAR 7 2000
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM MURDO SD .75 INCH HAIL
03/7/00 JONES HAIL FELL FOR
APPROXIMATELY 10 MINUTES
AND COMPLETELY COVERED
O THE GROUND
ALPLocal storm report, Mar 7, 6:40 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
640 PM CST TUE MAR 7 2000
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM HAYTI SD .88 INCH HAIL
03/7/00 HAMLINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:51 PM CST | Severe Thunderstorm Warning | ABR | Hughes, Sully | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.